Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Indianapolis, IN

July 6, 20166 counties in Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 6, 2016, 6:21 AM EDT for 6 counties in Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2016, 6:21 AM EDT (10:21 UTC)
Expired
Jul 6, 2016, 7:15 AM EDT
In force
54 min
Issued by
NWS Indianapolis, IN

Counties Carroll County, IN, Clinton County, IN, Fountain County, IN, Howard County, IN, Tippecanoe County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS83 KIND 061021
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 AM EDT WED JUL 6 2016
 
INZ021-028>031-035-036-038-061115-
HOWARD IN-FOUNTAIN IN-CLINTON IN-MONTGOMERY IN-TIPTON IN-WARREN IN-
TIPPECANOE IN-CARROLL IN-
621 AM EDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CARROLL...FOUNTAIN...NORTHWESTERN
TIPTON...CLINTON...NORTHERN MONTGOMERY...TIPPECANOE...WARREN AND
HOWARD COUNTIES UNTIL 715 AM EDT...

AT 620 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ROCHESTER TO NEAR MONTICELLO TO NEAR
RANKIN. MOVEMENT WAS SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...KOKOMO...FRANKFORT...MONTICELLO...WEST LAFAYETTE...
DELPHI...COVINGTON...VEEDERSBURG...WILLIAMSPORT...ATTICA...
GREENTOWN...FLORA...ROSSVILLE...SHADELAND...DAYTON...BATTLE GROUND...
MULBERRY...RUSSIAVILLE...WAYNETOWN AND LINDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4074 8653 4069 8652 4069 8637 4056 8637
      4056 8586 4051 8587 4035 8609 4002 8728
      4010 8741 4013 8741 4016 8753 4048 8752
      4048 8709 4056 8709 4056 8677 4074 8675
TIME...MOT...LOC 1020Z 303DEG 36KT 4107 8628 4071 8683 4041 8784 

$$

RYAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 6, 4:21 AM EDT, 2 hours earlier.

Area forecast discussion, Jul 6, 4:21 AM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Indianapolis IN
421 AM EDT WED JUL 6 2016

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 328 AM EDT Wed Jul 6 2016

Presence of a frontal boundary across the region interacting with
numerous waves aloft will bring multiple opportunities for storms to
central Indiana through Friday. The front will shift south of the
region Friday night with high pressure providing drier and less
humid weather for the weekend. Chances for storms will return early
next week as a frontal boundary moves into the Ohio Valley.

&&

.NEAR TERM /Today and Tonight/...
Issued at 328 AM EDT Wed Jul 6 2016

Mainly clear skies across the forecast area early this morning with
eyes squarely focused on the large mesoscale convective system
barreling towards the region from the northwest. Isolated convection
has also formed over eastern Illinois and is poised to enter
Vermillion County by 08Z. Steamy overnight ongoing with 07Z temps
ranging from the upper 60s to mid 70s.

Aforementioned MCS will be the primary focus for the first part of
the day and its impact on the area presents all sorts of
complexities to the forecast for later today. Lots to discuss.

MCS rapidly dropping southeast along the theta-e ridge which extends
from northwest Illinois into the lower Wabash Valley. The
instability axis also resides roughly along this line and expect the
MCS to take this general track over the next several hours. The
severe threat is likely to be along and west of this line where
higher levels of moisture and instability reside. The airmass over
central Indiana is more stable and less conducive for severe
convection...but this does not mean that the forecast area will
escape impacts from the MCS.  Most of the hi-res guidance brings the
eastern flank of the MCS in a weakened state into the forecast area
from the northwest after 09Z...expanding south through central
Indiana during the morning hours. While cannot entirely rule out an
isolated severe threat...primary impacts will be torrential rainfall
and gusty subsevere winds along with an abundance of lightning. Have
increased pops substantially for the morning hours over much of the
forecast area as a result.

Low level jet helping to fuel the MCS currently is expected to
gradually diminish by late morning and this should consequently
cause further weakening of the storm complex over the area towards
midday. Residual convective cloud debris will linger but anticipate
a tendency for more sun for the afternoon. High uncertainty in
convective potential and evolution by late day as airmass will need
some time to become more favorable to support convection in wake of
the morning MCS. With that being said...advection of mid 70s
dewpoint air into the region should enable the airmass to
destabilize fairly easily towards late afternoon and early evening.

Convection ongoing back across the central Plains this morning is
being heavily influenced by a stronger wave aloft. None of the
models this morning are capturing this wave particularly well but
considering the enhanced band of westerlies aloft present...this
feature in theory should be in the vicinity of the region by this
evening and serve as a focusing mechanism for renewed convective
development. The wild card is where the outflow boundaries from the
morning MCS end up later today. Think its quite plausible that these
boundaries push into the southwest half of the forecast area or
conceivably even further south closer to the Ohio River...with
convection breaking out this evening along the outflow and diving
southeast through parts of the forecast area into the overnight.
With the outflow sitting on the edge of the EML plume and aided by
the return of the nocturnal low level jet nosing into the mid
Mississippi valley...potential is there for convection to grow up
into yet another MCS with damaging wind and heavy rainfall as the
main threats. It should be noted that there are multiple analogs in
the CIPS guidance this morning that support MCS development for the
region as well.

Will carry highest pops tonight over the southwest half of the
forecast area to encapsulate the above thinking...but the high level
of uncertainty warrants maintaining at least some form of pops
everywhere overnight.

Temps...despite the expectation of clouds and storms to impact much
of the area this morning...highs should get well up into the 80s
with sun later today. Felt the MAVMOS was rather aggressive with
highs for this afternoon considering the convective impacts this
morning. Trended highs towards cooler end of guidance in the mid to
upper 80s.

&&

.SHORT TERM /Thursday through Friday Night/...
Issued at 328 AM EDT Wed Jul 6 2016

Forecast challenges focus on continued convective chances through
much of the short term as a complex pattern highlighted by the
potential for multiple storm clusters persists for the Ohio Valley.
More of the same expected through Friday as the region remains
within the belt of westerlies residing north of the flattened upper
ridge. While the mesoscale details are difficult to resolve at this
point...the general idea of a series of convective clusters riding
from the northern Plains and upper Midwest southeast into the mid
Mississippi and Ohio Valleys remains until a cold front can pass
through the area late Friday.

Weak ridging will move into the region Thursday morning in the wake
of any overnight convection. The frontal boundary will return north
into the area in response to low pressure developing over the
central Plains. Additional waves rippling through the westerlies
will serve as the spark for convective development Thursday
afternoon and evening with a strongly unstable airmass present over
the region. The low level jet is likely to once again strengthen
Thursday evening over the region as low pressure tracks into the
lower Great Lakes...potentially setting the stage for yet another
convective cluster tracking from the upper Midwest southeast through
parts of central Indiana overnight Thursday.

Forecast even more uncertain for Friday as the low and associated
cold front will be pressing east through the region during the day.
Have held onto chance pops for much of Fri6day although the
primary focus for scattered convection may end up being earlier in
the day...with drier weather for the late afternoon and evening as
the cold front shifts east and deeper subsidence advects into the
area.

With the presence of a very moist and unstable airmass...any of the
thunderstorm clusters discussed will have the potential to produce
severe weather with damaging winds as the primary threat along with
heavy rainfall and localized flooding.

Temps...very muggy airmass remains over the area through much of the
short term. Generally utilized a model blend for highs through the
period as any convective impacts or subtle adjustments in timing of
storms will have the potential to significantly impact afternoon
highs. Low level thermals are supportive of upper 80s to around 90
both Thursday and Friday. Dewpoints in the lower to mid 70s will
support heat indices near 100 in some areas during peak heating.

&&

.LONG TERM /Saturday through next Tuesday/...
Issued at 228 AM EDT Wed Jul 6 2016

Ensembles in good agreement on the main weather details during
this period. A rather strong short wave trough will be in the
process of passing through the eastern Great Lakes and New England
on Saturday. This trough should help suppress the instability to
the south of the local area for a couple of days. Will go with a
dry forecast for Saturday and Sunday.

By early next week, ensembles bring another rather strong upper
system through the Rockies and northern Plains. Warm advection
pattern ahead of this system may spark convection by early next
week. Will go with chance PoPs for next Monday and Tuesday.

&&

.AVIATION /Discussion for the 060900Z KIND TAF Update/...
Issued at 421 AM EDT Wed Jul 6 2016

Large convective cluster currently dropping south southeast through
northern Illinois, while another cluster is currently moving into
west central Indiana. Wind profiles indicating about 25 kts of flow
in the 925-850mb layer and short term model soundings suggest there is
probably decent elevated instability across the area, so these
clusters will probably be slow to diminish. As a result, there is
an increased chance for convection at the KIND terminal during the
061000Z-061500Z time frame.

Due to the approaching convection and associated cloud development,
chances for widespread MVFR visibility restrictions due to light fog
seem to be diminishing.

Previous discussion follows.

Expect to see MVFR fog develop at the outlying sites within an hour
or two and then at KIND after about 9z. Hi res models are in better
agreement on holding the convection together that is moving out of
IA/IL/WI and bringing it into KLAF around 10-12z depending on model
of choice. Uncertainty exists with how much of the line will remain
so will include a VCTS with a shower mention at this time there.
Better agreement than previous that some remnant of the system could
make it as far as KIND so will include a VCSH there with timing
around 13z. At that point of the morning should be greatly
diminished in strength and thus no thunder mention. Too much
uncertainty to include at KHUF and KBMG. There will keep the MVFR
visibility going through around 13-14z. After a midmorning break,
think scattered convection will develop starting around/after 20z.
Light winds should remain the rule through the night and increase to
about 8-12 kts out of the southsouthwest by midmorning.

&&

.IND Watches/Warnings/Advisories...NONE.

&&

SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...RYAN
LONG TERM....JAS
AVIATION...CP/JAS
Hazardous weather outlook, Jul 6, 3:50 AM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 AM EDT WED JUL 6 2016

INZ021-028>031-035>049-051>057-060>065-067>072-071000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
350 AM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE LIKELY FOR MUCH OF CENTRAL INDIANA THIS
MORNING...WITH REDEVELOPMENT LATER THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS POSSIBLE...WITH THE GREATEST RISKS THIS
AFTERNOON THROUGH TONIGHT.

HAZARDS: DAMAGING WINDS...TORRENTIAL RAINFALL AND LIGHTNING.

TIMING: ANYTIME BUT MOST LIKELY THIS MORNING AND AGAIN LATE THIS
AFTERNOON INTO THE OVERNIGHT.

DISCUSSION: A LARGE THUNDERSTORM CLUSTER WILL DIVE INTO THE REGION
FROM THE NORTHWEST TOWARDS DAYBREAK AND ACROSS CENTRAL INDIANA
DURING THE MORNING HOURS. STORMS WILL HAVE TORRENTIAL RAINFALL AND
GUSTY WINDS ALONG WITH FREQUENT LIGHTNING. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON INTO TONIGHT WITH A
GREATER RISK FOR SEVERE WEATHER PRIMARILY IN THE FORM OF DAMAGING
WINDS...ALONG WITH HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: PERIODIC THREATS FOR THUNDERSTORMS WILL EXIST THROUGH
FRIDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE THURSDAY AND
FRIDAY WITH DAMAGING WINDS AND TORRENTIAL RAINFALL AS THE MAIN
THREATS. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: THUNDERSTORMS WILL BE A THREAT UNTIL A COLD FRONT CAN
MOVE THROUGH CENTRAL INDIANA LATE FRIDAY. STRONG TO SEVERE STORMS
ARE POSSIBLE BOTH THURSDAY AND FRIDAY WITH DAMAGING WINDS AND
HEAVY RAINFALL THE MAIN THREATS. CLOUD TO GROUND LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH FRIDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Jul 6, 6:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 AM EDT WED JUL 6 2016

INZ021-028>031-035-036-038-061115-
HOWARD IN-FOUNTAIN IN-CLINTON IN-MONTGOMERY IN-TIPTON IN-WARREN IN-
TIPPECANOE IN-CARROLL IN-
621 AM EDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CARROLL...FOUNTAIN...NORTHWESTERN
TIPTON...CLINTON...NORTHERN MONTGOMERY...TIPPECANOE...WARREN AND
HOWARD COUNTIES UNTIL 715 AM EDT...

AT 620 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ROCHESTER TO NEAR MONTICELLO TO NEAR
RANKIN. MOVEMENT WAS SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...KOKOMO...FRANKFORT...MONTICELLO...WEST LAFAYETTE...
DELPHI...COVINGTON...VEEDERSBURG...WILLIAMSPORT...ATTICA...
GREENTOWN...FLORA...ROSSVILLE...SHADELAND...DAYTON...BATTLE GROUND...
MULBERRY...RUSSIAVILLE...WAYNETOWN AND LINDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4074 8653 4069 8652 4069 8637 4056 8637
      4056 8586 4051 8587 4035 8609 4002 8728
      4010 8741 4013 8741 4016 8753 4048 8752
      4048 8709 4056 8709 4056 8677 4074 8675
TIME...MOT...LOC 1020Z 303DEG 36KT 4107 8628 4071 8683 4041 8784

RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:53 AM EDTAreal Flood AdvisoryINDHendricks, Marion3 hr
Jul 6, 10:08 AM EDTSevere Thunderstorm WarningINDKnox37 min
Jul 6, 10:37 AM EDTSevere Thunderstorm WarningINDBartholomew, Johnson, Shelby23 min

Nearby

Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.